The day my pump gets unhooked has become a mostly wasted day. Today was no exception. I got a few calls made and a few chores done this morning, but after Mr. G unhooked me, flushed the lines and injected the Heparin that prevents clotting I pretty much zonked out for the rest of the day. I don’t know what causes the fatigue when I come off the pump, but it hits me every time. It’s not all lost time, though because on the days I’m too tired to do much else I can always read and learn new things. And play on the Internet.
The 46 hours on the 5 FU aren’t too bad, except for the nasty facial flushing that makes me look and feel like my face is on fire. The rest of me can have chill bumps, but my face feels like I’ve had my head in a furnace, so I spend a lot of time peeping out from behind a cool washcloth. The other side effect that is most bothersome for those 46 hours are the jaw spasms that are most likely caused by the Oxaliplatin rather than the 5 FU. Whenever I try to eat or drink after getting a treatment, my jaw locks up. It lasts only for the first few bites, and finally goes away so I can eat normally, but it’s a really strange sensation, especially the very first time it happens. Fortunately, I was given info sheets before my first treatment that listed all the possible side effects from the various drugs and advised which side effect were not normal and should be reported immediately. So far, I’ve been lucky in avoiding most of the side effects and those I have gotten are more annoyances than anything else. A lot of chemo patients are not so fortunate and suffer really debilitating effects; some are unable to continue treatment because of them. So as I said, I’ve been very fortunate, and the oncology nurses have been very helpful in giving out tips on how to deal with some of the problems chemo patients encounter.
One of the best tips so far has been to suck on a peppermint candy while I’m getting the heparin flush. Whenever that heparin injection began to go in, I could smell it and taste it and it was most unpleasant. When I found out that heparin is an animal derived product, made from mucosal tissues of porcine (pig) intestines or bovine (cattle) lungs, it set my mind going off in all directions. But anyway, as long as I don’t get so full of the stuff that I begin to oink or moo and get a wild desire to wallow in mud, I guess all is well. And the peppermint really does help mask the smell and the taste, thank goodness.
One thing I did wonder about when I discovered that the heparin came from pigs and cattle was whether that presented a problem for people whose religions had restrictions on the use of certain animals. I discovered that this issue has been studied extensively. The results of one study, conducted by researchers at the Herlev Hospital, University of Copenhagen were published in the journal, BMC Medical Ethics 2013, 14:48. The researchers contacted religious and spiritual leaders of the six largest religions worldwide (18 branches) and sent them a questionnaire regarding their position on the use of human and animal derived products in medical and surgical treatments. They received ten responses representing the six largest religions worldwide. The researchers reported “that among the largest (by number of adherents worldwide) religious branches, several of them had restrictions regarding the use of animal derived medical products. Hindus and Sikhs did not accept the use of bovine or porcine containing products, and Muslims did not accept the use of porcine drugs, dressings or implants. Christians, Jehovah’s Witnesses, Jews and Buddhists accepted the use of all animal or human derived drugs, dressings and implants. Interestingly, all religions accepted the use of animal derived products if there were no alternatives or if they were used in an emergency situation.”
So now we know. This whole chemo experience has been a learning opportunity so far, and that’s a good thing I think.